Alert archive / Virginia / Tornado Warnings in 2006

Tornado Warning 18, NWS Wakefield, VA

August 11, 2006City of Portsmouth, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 11, 2006, 3:03 PM EDT for City of Portsmouth, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 3:03 PM EDT (19:03 UTC)
Expired
Aug 11, 2006, 3:30 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Portsmouth, VA

The radar

The Norfolk radar (KAKQ), 56 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 111906
TORAKQ
VAC740-111930-
/O.NEW.KAKQ.TO.W.0018.060811T1903Z-060811T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 330 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  ISOLATED SHOWER PRODUCING A WATERSPOUT OVER THE MOUTH OF THE JAMES 
  RIVER...MOVING SOUTHWEST AT 10 MPH.

* THE WATERSPOUT IS EXPECTED TO QUICKLY DISSIPATE AFTER MOVING       
  ONSHORE.

LAT...LON 3692 7634 3693 7642 3688 7643 3687 7638

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 10:48 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 10:48 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 AM EDT FRI AUG 11 2006

FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS THE SOUTHERN
PORTIONS OF THE CWA THIS MORNING. CURRENT RADAR SHOWING -RA
(REMNANTS OF PREVIOUS MCS)IN THE VCNTY OF FNT SLOWLY PUSHING TO THE
SOUTH AND EAST. CURRENT FCST LOOKS...SO WL ONLY MAKE A FEW COSMETIC
CHGS TO THE WORDING. SO FOR TDY... WL KEEP AN EYE ON THE TEMPS AS
SOME CLEARING IS EXPECTED PARTICULARLY IN THE MORE NORTHERN ZONES.
PCPN CHCS GREATEST TO THE S NEAR THE FNT.

&&

.PREV DISCUSSION...
 (ISSUED 443 AM EDT FRI AUG 11 2006)

SHORT TERM/TODAY THROUGH SATURDAY...CURRENTLY SFC COLD FRONT
LOCATED JUST TO OUR NORTH...AND WILL SLOWLY SAG SOUTHWARD TODAY.
SHORT TERM 00Z RUN MODELS/ESPECIALLY THE NAM/WRF HAVE INITIALIZED
POORLY ACRS THE ERN CONUS AND NEITHER THE GFS OR THE NAM/WRF
PICKED UP ON MCS ACTIVITY ACRS WRN NC EARLIER. A FEW STRAY
SHWRS/TSTMS HAVE HELD TOGETHER THRU SCNTRL VA AND LOOK TO MOVE
INTO PIEDMNT CNTYS OVR THE NXT FEW HRS. OVERALL...FOR TODAY HAVE
FOLLOWED RUC DUE TO POOR INITIALIZATION OF GFS AND WRF. NNE FLOW
IN LOW LVLS SHOULD KEEP SKIES MSTLY CLDY EXCEPT FOR N/NE ZONES
CLOSER TO THE DRIER AIR WHERE SKIES LOOK TO BECOME PTLY SNNY AFTER
INITIAL LOW CLDS MIX OUT. AS FOR TEMPS WENT A BIT COOLER THAN GDNC
DUE TO THE CLDS AND NNE FLOW...MOST AREAS LOOK TO MAX OUT CLOSE TO
80F. SFC BASED INSTABALITY NOT REAL IMPRESSIVE TODAY BUT WITH
MODERATELY STEEP MID LVL LAPSE RATES ABOUT 6.5C MVG THRU LATER
THIS AFTN/EVENG WITH NXT SHORTWAVE WILL STILL MENTION AT LEAST ISO
THUNDER FOR MOST ZONES. POP WISE HAVE GONE DRY IN MD TO 50% SCTD
ACRS SW ZONES CLOSEST TO APPCHG SHTWAVE FROM TN/OH VLY.

TONIGHT...CONTD LKLY POPS IN FAR SRN ZONES FOR THE EVENG HRS AS
THIS APPEARS TO BE TIME OF BEST LOW LVL CONV AND UPR DIV FROM RRQ
OF DEPARTING UPR JET. FARTHER NORTH POPS ARE MUCH LWR (20-30%) AS
MORE STABLE AIR WILL LIKELY HAVE MOVED IN FROM THE NORTH (AND
CONTD WITH DRY FCST IN MD). GNRLY FAVORED A SOLN BETWN GFS WHICH
LOOKS FAR TOO HIGH WITH THE QPF AND NAM WHICH IS TOO FAR SOUTH
WITH PRECIP DUE TO POOR INITIALIZATION OF THE SHORTWAVE ENERGY TO
OUR WEST. SKIES BECOME MSTLY CLR N AND PCDY SOUTH TWDS DAYBRK.

SAT...ASIDE FROM LINGERING LOW CLDS EARLY MAINLY NEAR VA/NC
BORDER SAT LOOKS TO BE A NICE PTLY TO MSNNY DAY WITH TEMPS WELL
BELOW NRML FOR MID AUGUST...HIGHS ONLY IN UPR 70S TO LWR 80S FOR
THE MOST PART. SAT NGT SKIES BECOME CLR ALL ZONES AS SFC HIGH
SETTLES OVER THE MID ATLC. TEMPS MAY CHALLENGE REC LOWS AT NORMALLY
COOL SBY ASOS. MOST AREAS WILL DIP INTO 50S FOR 1ST TIME IN QUITE
AWHILE...GNRLY IN MID/UPR 60S ALONG SE VA/NC COAST.

LONG TERM/SUNDAY THROUGH THURSDAY...MODELS IN GOOD AGREEMENT WITH STRG
HIGH PRESSURE CNTRD OVER REGION SUNDAY...SLIDING OFFSHORE INTO
ERLY NXT WEEK. TWEAKED TEMPS DOWN A FEW DGRS SUNDAY AND SUN
NGT...BUT OTHERWISE HAVE MADE NO CHNGES AS IT LOOKS LIKE A FAIRLY
QUIET PERIOD UNTIL TUE/WED AS NXT FRONT APPROACHES.

AVIATION...
WIDESPREAD MVFR VSBYS (3-5SM) EARLY THIS MORNING...WITH SCATTERED
AREAS OF IFR OR 1-2SM VSBYS...WILL GRADUALLY GIVE WAY TO VFR
CONDITIONS FOR THE MOST PART BY 13-15Z THIS MORNING. THE EXCEPTION
WILL BE OCCASIONAL MVFR CIGS/VSBYS IN AREAS OF RAIN...PARTICULARLY
ALONG THE LOWER CHES BAY/MID ATLC COAST WITH THE MOIST NE FLOW.

MARINE...
WILL HAVE SMALL CRAFT ADVISORIES HOISTED IN ALL AREAS TODAY AND
TONIGHT. SUSPECT THERE WILL BE AN INITIAL SURGE TODAY...THEN ANOTHER
ONE SAT MORNING AS THE LOW DEPARTS OFF THE MID ATLC COAST AND LEADS
TO A SECONDARY EPISODE OF 900-800 MB COOLING ON THE BACKSIDE. NE
FLOW MAY ABATE A LITTLE OVERNIGHT BEFORE THE LOW MOVES OFF THE
COAST...HOWEVER STRONG OVER-WATER INSTBY/VIGOROUS MIXING SHOULD KEEP
CONDITIONS AT THE VERY LEAST NEAR THE BOTTOM END OF SCA CRITERIA.
THEREFORE HAVE OPTED TO KEEP SCAS GOING THROUGH SATURDAY OVER ALL
WATERS...AND THROUGH EARLY SUN OVER THE SRN CSTL WATERS..SHORT TERM /TODAY/...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633 UNTIL 4 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ654 UNTIL 6 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652 UNTIL MIDNIGHT SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM 5 PM FRIDAY TO 11 AM
     SUNDAY.
&&

SHORT TERM...64
Hazardous weather outlook, Aug 11, 5:33 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 AM EDT FRI AUG 11 2006

ANZ630>633-650-652-654-656-658-670-MDZ021>025-VAZ048-049-061>064-
068>078-081>086-089>091-094-099-100-120945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
ACCOMACK-NORTHAMPTON VA-
533 AM EDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...THE MID
ATLANTIC OFFSHORE WATERS...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ012>017-030>032-102-VAZ060-065>067-079-080-087-088-092-093-
095>098-120945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-GREENSVILLE-
SUSSEX-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
533 AM EDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING...MAINLY THIS AFTERNOON AND
EVENING. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Aug 11, 2:54 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT FRI AUG 11 2006

VAZ093>097-112000-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
254 PM EDT FRI AUG 11 2006

...FUNNEL CLOUDS AND WATERSPOUTS SPOTTED NEAR THE MOUTH OF THE JAMES
RIVER...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED SHOWERS PRODUCING FUNNEL CLOUDS OVER THE MOUTH OF THE JAMES
RIVER...GENERALLY JUST NORTH OF CRANEY ISLAND...MOVING SOUTHWEST AT
10 MPH.  THE SHOWERS WILL BE NEAR CHURCHLAND AT 335 PM
EDT...HUNTERSVILLE AT 340 PM EDT...CRITTENDEN AT 345 PM EDT...HOBSON
AT 355 PM EDT...DEANES AT 400 PM EDT.

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:14 PM EDTSpecial Marine WarningAKQ61 min
Aug 11, 3:18 PM EDTTornado WarningAKQCity of Hampton42 min

Nearby

Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.